Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

July 20, 2012Catoosa County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 20, 2012, 6:45 PM EDT for Catoosa County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2012, 6:45 PM EDT (22:45 UTC)
Expired
Jul 20, 2012, 7:15 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA

County Catoosa County, GA

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WWUS82 KFFC 202245
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT FRI JUL 20 2012

GAZ002-003-202315-
645 PM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALKER AND CATOOSA
COUNTIES UNTIL 715 PM EDT...

RAINFALL AMOUNTS BETWEEN AN INCH AND A HALF AND TWO INCHES HAVE 
FALLEN IN EASTERN WALKER AND WESTERN CATOOSA COUNTIES...INCLUDING 
AREAS AROUND FORT OGLETHORPE...LAKEVIEW...CHICKAMAUGA...FAIRVIEW... 
BLUE SPRING...ROCK SPRING AND BEAUMONT. MINOR RISES OF SMALL CREEKS 
AND STREAMS IS POSSIBLE. DRIVERS SHOULD USE CAUTION AS INTENSE 
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS 
ALSO LIKELY.

&&

LAT...LON 3481 8517 3482 8535 3499 8530 3499 8518
TIME...MOT...LOC 2243Z 304DEG 6KT 3486 8524

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:25 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 3:25 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT FRI JUL 20 2012

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
CONVECTIVE COVERAGE AND RESULTING POPS THROUGH THE SHORT TERM
FORECAST ARE A BIT OF A PUZZLE. IT IS BEGINNING TO LOOK LIKE THE
HRRR HAD THE CORRECT FORECAST FOR THE REST OF TODAY...WITH RESPECT
TO HOLDING OFF ON CONVECTION MOVING INTO NORTH GEORGIA UNTIL LATER
IN THE AFTERNOON. HOWEVER...CONVECTION HAS REALLY STARTED FIRING IN
THE CAROLINAS. CAPES HAVE JUMPED TO OVER 1500 J/KG EVERYWHERE...AND
OVER 2500 J/KG ACROSS A LARGE PORTION OF THE CWA...SO IT SHOULD BE
JUST A MATTER OF TIME BEFORE CONVECTION STARTS POPPING ACROSS
GEORGIA. ISOLATED SEVERE THUNDERSTORMS REMAIN A POSSIBILITY WITH
DAMAGING WINDS AND LOCALLY HEAVY RAIN THE MAIN THREAT. WILL CONTINUE
OVERALL LIKELY POPS...BUT WILL BACK OFF FOR EARLY THIS AFTERNOON
TRENDING UPWARD TOWARD 00Z. ALL OF THIS IS IN RESPONSE TO AN UPPER
TROUGH SITUATED OVER THE APPALACHIANS...WITH WEAK SURFACE FRONT
CURRENTLY ANALYZED ACROSS TENNESSEE INTO MISSISSIPPI. THE STRENGTH
OF THE TROUGH IS FORECAST TO DEEPEN THROUGH THE SHORT TERM...WITH
GENERAL SOUTHWEST FLOW THROUGH THE COLUMN. MOISTURE LEVELS WILL
REMAIN HIGH /PWS NEAR OR JUST ABOVE 2 INCHES BOTH THIS AFTERNOON AND
SATURDAY/. EXPECT NUMEROUS THUNDERSTORMS AGAIN ON SATURDAY BUT
PERHAPS WITH SLIGHTLY LESS COVERAGE. SPC CURRENTLY JUST HAS THE AREA
IN SEE TEXT FOR DAY2 SO WILL MONITOR SEVERE POTENTIAL AS WE GET
CLOSER. THE WEAK COLD FRONT WILL SLOWLY SAG SOUTH THROUGH THE
WEEKEND BUT WILL HELP TO FOCUS CONVECTION THAT WILL CONTINUE IN A
GENERAL DIURNAL TREND.

FOR TEMPS...MET IS MUCH COOLER FOR SATURDAY HIGHS THAN THE MAV BUT
OVERALL HAVE TRIED TO TAKE A BIAS-ADJUSTED BLEND ESPECIALLY
CONSIDERING THE UNKNOWNS AS FAR AS CONVECTION SPECIFICS GO.

TDP

.LONG TERM /SUNDAY THROUGH FRIDAY/...
NO MAJOR CHANGES TO THE LONG TERM...
BDL

A DECENT AMOUNT OF MOISTURE OVER THE AREA THROUGH MONDAY
AFTERNOON BEFORE DIMINISHING UNDER THE BUILDING RIDGE. SHOULD
CONTINUE TO SEE A MOSTLY DIURNAL CONVECTIVE TREND IN THE EXTENDED
AS MOISTURE FROM THE GULF ROTATES UP INTO THE AREA UNDER THE
SURFACE RIDGE THROUGH FRIDAY. EVEN WITH THE HIGH IN PLACE...PLENTY
OF LOW LEVEL MOISTURE WILL SUPPORT DIURNAL CONVECTION EACH DAY.
FORECAST PRECIPITABLE WATER VALUES STILL SHOWING NEAR 2.0 INCH
VALUES THROUGH THE MIDDLE OF NEXT WEEK...AND WITH K-INDEX VALUES
IN THE MID TO UPPER 30S...HEAVY RAIN STILL REMAINS A THREAT.
WIDESPREAD 1-1.25 INCHES ARE EXPECTED THROUGH SUNDAY
AFTERNOON...WITH LOCALLY HEAVIER AMOUNTS ASSOCIATED WITH AREAS OF
MODERATE TO STRONG CONVECTION. BY WEDNESDAY...LOW PRESSURE
DEEPENING OVER THE CANADIAN MARITIMES WILL DRAG ANOTHER FRONTAL
BOUNDARY THROUGH THE MID ATLANTIC STATES...WITH TROUGH EXTENDING
INTO NORTH GEORGIA. THE MODELS DO DIFFER A BIT ON JUST HOW FAR
SOUTH THIS FRONTAL BOUNDARY MOVES SO WILL CONTINUE WITH DIURNALLY
DRIVEN CHANCE POPS THROUGH FRIDAY.

01

&&

.AVIATION... 18Z UPDATE...
EXPECT CONVECTION TO DEVELOP LATER THIS AFTERNOON AND EVENING...
AND HAVE KEPT TREND WITH TEMPO IN THE TAFS. ONCE THE CONVECTION
CLEARS...SHOULD SEE ANOTHER ROUND OF MVFR VSBY AND IFR CIGS
SATURDAY MORNING MUCH LIKE THIS MORNING WAS. SOME UNCERTAINTY AS
TO WHEN AND HOW FAST THE CIGS WILL LIFT. ANOTHER ROUND OF
CONVECTION EXPECTED FOR SATURDAY AFTERNOON. SOUTHWEST WINDS
GENERALLY 5-10KT THROUGH THE PERIOD EXCEPT IN THUNDERSTORMS.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON CONVECTION TODAY AND SATURDAY AFTERNOON...MEDIUM ON
IMPACTS TO ATL.
HIGH ON DEVELOPMENT OF IFR CIGS...MEDIUM ON TIMING OF ONSET AND
LIFTING.
HIGH ON WINDS AND VSBY.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  87  70  90 /  60  60  40  30
ATLANTA         71  86  71  88 /  60  60  40  40
BLAIRSVILLE     67  82  66  82 /  60  60  40  50
CARTERSVILLE    71  85  70  88 /  60  60  30  60
COLUMBUS        72  88  72  92 /  50  70  30  30
GAINESVILLE     71  84  70  87 /  60  60  40  50
MACON           73  88  70  93 /  50  70  30  30
ROME            71  86  71  90 /  60  60  30  60
PEACHTREE CITY  71  85  69  88 /  60  70  40  30
VIDALIA         73  92  75  94 /  40  50  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TDP
LONG TERM....BDL
AVIATION...TDP
Hazardous weather outlook, Jul 20, 9:00 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
900 AM EDT FRI JUL 20 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
900 AM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL MOVE TO NORTH GEORGIA THROUGH TONIGHT
AS HIGH PRESSURE CONTINUES ACROSS FLORIDA AND THE GULF OF MEXICO.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE HEAVY RAIN WITH LOCALIZED FLOODING...
DAMAGING WINDS...FREQUENT LIGHTNING...AND POSSIBLY LARGE HAIL. THE
MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND
EVENING. NUMEROUS THUNDERSTORMS CAN ALSO BE EXPECTED DURING THE DAY.

.DISCUSSION...
ABUNDANT MOISTURE WILL BE IN PLACE TODAY WITH CAPES INCREASING TO
3000 AND LIFTED INDICES OF -4 TO -5. AN UPPER LEVEL TROUGH ALONG THE
APPALACHIANS WILL AID THUNDERSTORM DEVELOPMENT GIVING WAY TO
NUMEROUS THUNDERSTORMS AND ISOLATED SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 20, 5:34 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EDT FRI JUL 20 2012

GAZ020-021-202200-
534 PM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN BARTOW AND CHEROKEE COUNTIES UNTIL 600 PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FUNKHOUSER...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BARTOW AND CHEROKEE COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE WHITE...PINE LOG...FUNKHOUSER...LAKE
ARROWHEAD...SALACOA VALLEY AND WALESKA. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3441 8459 3438 8458 3438 8445 3439 8443
      3437 8440 3438 8439 3424 8438 3426 8476
      3440 8476 3440 8474 3442 8473
TIME...MOT...LOC 2134Z 269DEG 14KT 3435 8465
Special weather statement, Jul 20, 6:18 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT FRI JUL 20 2012

GAZ002-003-202245-
618 PM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WALKER AND CATOOSA COUNTIES UNTIL 645 PM EDT...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHICKAMAUGA...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WALKER AND CATOOSA COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE FORT OGLETHORPE...LAKEVIEW...
CHICKAMAUGA...CHATTANOOGA VALLEY...FAIRVIEW...BOYNTON...BLUE
SPRING...WOOD STATION...BEAUMONT...RINGGOLD...ROCK SPRING AND NOBLE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3490 8502 3487 8504 3486 8506 3482 8508
      3482 8513 3477 8514 3473 8517 3472 8515
      3470 8516 3486 8543 3499 8533 3499 8525
TIME...MOT...LOC 2218Z 301DEG 8KT 3489 8528
Special weather statement, Jul 20, 6:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT FRI JUL 20 2012

GAZ002-003-202315-
645 PM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALKER AND CATOOSA
COUNTIES UNTIL 715 PM EDT...

RAINFALL AMOUNTS BETWEEN AN INCH AND A HALF AND TWO INCHES HAVE
FALLEN IN EASTERN WALKER AND WESTERN CATOOSA COUNTIES...INCLUDING
AREAS AROUND FORT OGLETHORPE...LAKEVIEW...CHICKAMAUGA...FAIRVIEW...
BLUE SPRING...ROCK SPRING AND BEAUMONT. MINOR RISES OF SMALL CREEKS
AND STREAMS IS POSSIBLE. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.

&&

LAT...LON 3481 8517 3482 8535 3499 8530 3499 8518
TIME...MOT...LOC 2243Z 304DEG 6KT 3486 8524

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:17 PM EDTSpecial Weather StatementFFCGlascock, Warren43 min
Jul 19, 8:54 PM EDTSpecial Weather StatementFFCGlascock66 min
Jul 20, 4:59 AM EDTSpecial Weather StatementFFCPickens31 min
Jul 20, 6:01 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Dade, Walker29 min
Jul 20, 5:34 PM EDTSpecial Weather StatementFFCCherokee26 min
Jul 20, 6:18 PM EDTSpecial Weather StatementFFCCatoosa27 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.